Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 175, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2001, 5:29 PM MDT for Golden Valley County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 25, 2001, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:20 PM MDT | Hail 1.75 | Beach, ND | |
| Jul 25, 6:27 PM MDT | Hail 1.75 | Golva, ND | Trained spotter reported ground white from hail and wind gust to 60 mph accompanied the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:15 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 252330 SVRBIS NDC033-260030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 529 PM MDT WED JUL 25 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 630 PM MDT * AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF BEACH...OR ABOUT 66 MILES NORTHWEST OF BOWMAN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEACH AT 545 PM MDT SENTINEL BUTTE AT 600 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4723 10401 4676 10403 4676 10366 4722 10371 JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:55 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 25, 1:55 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT WED JUL 25 2001 FORECAST CONTINUES TO BE ONE POP AFTER ANOTHER...SOMETHING I DO NOT LIKE TO DO...BUT GIVEN THE SITUATION...HAVE NO CHOICE. NGM FROM YESTERDAY DID A BETTER JOB BY HANGING BACK ON THE PRECIP FOR THIS MORNING. HOWEVER...WITH TONIGHTS ROUND OF PRECIP IT LOOKS TO TAKE IT OUT OF THE CWA TOO QUICKLY THURSDAY MORNING. ETA/AVN WERE IN CLOSER AGREEMENT. ACTUALLY THE FORECAST WILL BE A COMPILATION OF THE 3 MODELS. PROBLEM THROUGH PERIOD IS CHANCE OF THUNDERSTORMS IN WEST FLOW AS UPPER LOW IN WESTERN SASKATCHEWAN CONTINUES TO ROTATE WEAK WAVES THROUGH NORTH DAKOTA. SURFACE SUPPORT IS IN THE FORM OF A STALLED TROF ALONG THE MONTANA BORDER THAT WILL MEANDER EAST AND WEST INTO THURSDAY. THIS SHOULD ACT AS A FOCUS MECHANISM FOR STORM DEVELOPMENT. LIFTED INDICES REMAIN 0 TO -4 RANGE NEXT FEW DAYS WITH CAPES STEADILY RISING...FROM 500 TO 1600. FEELING IS INDIVIDUAL STORMS WILL FIRE WEST AND FORM INTO A LARGE COMPLEX OF WEAK STORMS/RAIN...AND MOVE SLOWLY EAST. WITH THAT...WILL KEEP CHANCES GOING CENTRAL AND EAST THURSDAY MORNING. ONE WAVE AFTER ANOTHER CONTINUES INTO FRIDAY NIGHT CONTINUING THE CHANCES FOR STORMS. A POTENTIAL REPERCUSSION COULD BE ON HIGH TEMPS...WITH CLOUDS/RAIN HOLDING THEM BACK INTO EARLY AFTERNOON. A BREAK COMES SATURDAY AS MID LEVEL RIDGING RIDGES IN...FOLLOWED BY A DEEPENING H5 LOW IN THE WEST WHICH REESTABLISHES SOUTHWEST FLOW INTO ND FOR SUNDAY-TUESDAY. THANKS TO KABR FOR COORDINATION ON POSSIBLE FLASH FLOOD WATCH. CONCERN IS LOW FLASH FLOOD GUIDANCE SOUTHWEST-SOUTH CENTRAL ND INTO NORTH CENTRAL SD. WILL OPT NOT TO ISSUE ONE NOW AS QPF IS HIGHLY UNCERTAIN. AND IF STORMS DO FORM INTO A LARGE AREA OF RAIN IT WOULD REDUCE THE RISK OF FFLOODING...SPREADING RAIN AMOUNTS OUT OVER TIME. WILL PASS ON TO EVENING SHIFT TO RE-EVALUATE. .BIS...NONE. GJP MARTIN
In the hours before
Special weather statement, Jul 25, 4:47 PM MDT, 42 minutes before
NDZ001-009-017-252345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 547 PM CDT (447 PM MDT) WED JUL 25 2001 AT 540 PM CDT (440 PM MDT) RADAR IN WILLISTON INDICATED A STRONG THUNDERSTORM DEVELOPING JUST EAST OF LAMBERT IN RICHLAND COUNTY IN NORTHEAST MONTANA. MOVEMENT AT THIS TIME APPEARS TO BE TO THE NORTHEAST. MORE THUNDERSTORMS MAY DEVELOP OVER OR MAY MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES FROM EASTERNX MONTANA. HEAVY RAIN...GUSTY WINDS AND LIGHTENING ARE POSSIBLE WITH THESE PARTICULAR STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:40 AM MDT | Severe Thunderstorm Warning | BIS | Bowman | 35 min |
| Jul 25, 5:54 PM MDT | Tornado Warning | BIS | Golden Valley | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.